|trizivir vs combivir
Jan 3, 2009
I have been hiv poz for 22 years. Never really been sick. I have been on hiv meds for 15 years and done pretty well with them.I am undetectable and t-cell are 600 I have been on trizivir,norivir and reataz for 3 years and I have had no side effects. My doctor wants to switch me to combivir instead of trizivir. I thought if it works dont stop it. Are there any concerns I should have with this move in meds?
| Response from Dr. Young
Thanks for your post.
First off, I'd agree with the general idea of aint' broke, don't fix-- at least unless there were a significant reason to change. That said, the risk of simplifying your regimen is minimal, since were not talking about adding a new medication or dramatically changing what you take. There's no strong evidence that taking a 4 drug regimen (with triple nukes) offers any advantages over a 3 drug regimen with 2 nukes.
For this reason, dropping one of your nukes wouldn't be a bad thing.
Your doctor suggests discontinuing abacavir, yielding the Combivir (AZT+3TC) component with your boosted atazanavir (Reyataz). This is certainly one option, perhaps driven over your doctor's concern about epidemiologic studies that suggest a link between abacavir and heart disease. These data primarily pertain to persons who have other significant heart disease risk factors (smoking, diabetes, hypertension, family history, etc) and the relevance to those without significant risk to me is unclear (especially since prospective randomized studies failed to show such association).
A different and more commonly employed simplification to consider is to drop the AZT part of Trizivir, and continue on the combination of Epzicom (abacavir+3TC) with the protease inhibitors. This would give you an entirely once-daily 4 pill daily combination.
I'd suggest taking to your doctor about the rationale about his proposed switch and to all possible alternative strategies.
Best of health to you, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Itchy Scrotum An Acute Symptom Of HIV?
- Is Tingling In Feet An Early Sign Of HIV?
- Sore Testicles Could I Have Acute HIV Infection
- Can You Get AIDS From Blowjob From A Prostitute?
- Burning Red Spots After Giving Oral Sex What Are The Chances Of HIV
- Herpes After Sharing Vibrators Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.